WARNING against the use of Codeine in Ethiopian Children!
FDA Drug Safety Warning for African/Ethiopian Children
Codeine is a medication that is used to relieve mild to moderate pain. I have used it and some of my children have used it (before we adopted our son). We discontinued using this type of pain relief, after a procedure or serious illness, after my daughter began hallucinating. It also makes me violently ill.
I would rather hallucinate or be violently ill….
Then the alternative of taking it and it killing me because parents or doctors (our local doctors), for that matter, were not informed of the dangers of this drug when we brought our son home from Ethiopia when he was 6 yrs old.
This article Codeine Therapy and CYP2D6 Genotype explains this phenom to a degree that is mind boggling to me, so I will put it in “Brandi Terms.”
In my terms, when my son had surgery, at the gentle age of 7 (he had been home less than a year), the doctors prescribed him Tylenol with Codeine for pain. I mentioned to them that he was Ethiopian, and they did not bat an eye. They asked me why I was telling them this. I kindly told them about the FDA warning and the anesthesiologist told me she had never heard of that before.
I gave her the website and the warning and she proceeded to research it, as she looked at me like I were a crazy person. I tried to explain that he could be an “ultrarapid” Ethiopian and by the time the meds took effect, he could be dead.
“Thirty percent of Ethiopians studied had multiple copies of the 2D6 gene (up to13) and increased eynzyme activity resulting in ultrarapid metabolism.2 Ultra-rapid metabolism results in lower blood levels following a standard dose of any drug metabolized by this enzyme. Therefore these patients may have an inadequate response to standard dosages of ß-blockers, narcotic analgesics, or antidepressants and may require higher dosages for clinical effectiveness.” Preventable Adverse Drug Reactions: A Focus on Drug Interactions
Please be aware, do your homework, as questions, and do not assume your doctor knows all the answers because they are humans too. Our doctor was shocked in her findings and very apologetic. I know that that seed, from that moment, has been passed onto other doctors at that hospital and even further from there.
If your doctor hasn’t yet notified you of this, please make sure this information is entered into your Ethiopian child’s medical file. Our doctor advised us to NEVER give use codeine for any situation/reason. Maybe someday we can get genetic testing to see if he has the (enzyme) gene, but in the meantime, I plan to enter it into his file as a fatal drug allergy to ensure he is never given it, even in an emergency situation.